Dick Skrinjar, spokesman for Pittsburgh Mayor Bob O'Connor, introduces Dr. Stanley Marks, left, and Dr. Frank Lieberman at UPMC Shadyside today during a public briefing on the mayor's condition.
Click photo for larger image.
Dr. Stanley Marks and Dr. Frank Lieberman held a briefing today on the condition of Pittsburgh Mayor Bob O'Connor:
Dr. Marks: An overview of the mayor's condition
Dr. Lieberman: The prognosis for the mayor's recovery
Dr. Marks: Good news about the chemotherapy
Dr. Lieberman: Holding off on the second chemotherapy
Dr. Marks: When the mayor can leave the hospital
Dr. Marks: A slow return to work for O'Connor
High doses of steroids have created some obstacles, including persistent hiccups, that have prevented Pittsburgh Mayor Bob O'Connor from going home as soon as hoped after completing the first round of chemotherapy for primary central nervous system T-cell lymphoma, his doctors said yesterday.
Still, a brain scan done Sunday indicates the single high dose of methotrexate that the mayor got July 11 is getting rid of the unusual cancer.
Two tumors in the frontal lobe and the brain stem and two suspicious areas in the tips of the right lateral ventricle have altered in ways that suggest the tumor cells are dying, said Dr. Frank Lieberman, chief of neuro-oncology at UPMC Hillman Cancer Center.
"This is, for us, a very exciting and encouraging sign," he said. "I personally didn't really expect the chemotherapy was going to start working in a T-cell lymphoma as quickly as it has."
Mr. O'Connor will continue to have the methotrexate treatment every two weeks, with the next dose likely to be given July 28.
Doctors repeated the brain scan earlier than anticipated to make sure there was no dire reason for the mayor's "intermittent lethargy," said Dr. Stanley Marks, director of clinical services at the cancer center. There is no suggestion of increased pressure inside the mayor's head, and minimal swelling around the four masses seen in an earlier scan.
There have been a few "bumps in the road," as Dr. Lieberman put it, in Mr. O'Connor's recovery from his first round of chemotherapy.
For more than a week, the mayor has been getting intravenously a steroid called dexamethasone to reduce his brain swelling, which likely caused his headaches.
But the drug has produced some unusual and unpleasant side effects.
"The major symptom that he's had, believe it or not, has been hiccups," Dr. Marks said. "We believe his hiccups have been caused by the high doses of steroids, and those steroids are currently being reduced."
Imagine what it's like to hiccup for several hours straight, he said. At times, the problem kept Mr. O'Connor from sleeping. He's also had occasional nausea and has eaten little, despite wife Judy's efforts to feed him.
"Nobody really understands what it is about the steroids that triggers [hiccups]," Dr. Lieberman said. But "usually when the dose of steroids comes down, the hiccups go away."
Mr. O'Connor initially took 48 mg of the steroid daily when he started treatment, and that has been reduced to 8 mg per day. The reduction will be continued gradually, because if the drug is stopped abruptly, patients can experience withdrawal or increased swelling.
About 15 minutes before the doctors spoke to reporters yesterday, the hiccups seemed to be "finally under control," as Dr. Marks put it, with a drug called Reglan. So desperate were they to solve the problem, they even tried a folk remedy of lemon wedges soaked in bitters, which didn't work.
Although medications including baclofen, a muscle relaxant, and Thorazine, an antipsychotic, were helpful, they were also sedating, adding to the fatigue the mayor was already feeling.
The chemotherapy had little effect on Mr. O'Connor's blood count, so he is not more vulnerable to infection, Dr. Marks said. Nor did he develop mouth sores, another possible side effect.
A plan to add a second oral chemotherapy agent called Temodar was put on hold. The methotrexate led to an elevation in the mayor's liver enzymes, which is not unexpected, and Temodar also can cause liver toxicity.
"We anticipate his liver enzymes will go to normal," Dr. Marks said. "They're coming down nicely and by next week they should be fine."
The Temodar might be started after the second dose of methotrexate.
The doctors expect the next round of chemotherapy to go more smoothly. By then, the mayor should have tapered off the steroids, putting an end to the incessant hiccups and fluid retention.
"We are not great at predicting toxicities or side effects from these agents," Dr. Marks said. "Perhaps we were over[ly] optimistic last week."
At that time, the doctors had said the mayor would be discharged from UPMC Shadyside three to four days after the treatment.
Now, Mr. O'Connor likely won't go home until his hiccups are either gone or can be controlled on oral medications, Dr. Marks said. He also needs to regain some strength, so outpatient physical therapy will be recommended.
Anita Srikameswaran can be reached at firstname.lastname@example.org or 412-263-3858.